iCliniq logo

Ask a Doctor Online Now

HomeAnswersPsychiatryescitalopramCan skipping Lexapro tablets cause suicidal thoughts?

Can skipping Lexapro tablets cause suicidal thoughts?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Answered by

Dr. Aditya Gupta

Medically reviewed by

iCliniq medical review team

Published At August 7, 2017
Reviewed AtAugust 24, 2023

Patient's Query

Hello doctor,

I have taken antidepressants, in particular, Lexapro 20/10 mg for about five years for Generalized Anxiety Disorder. Unfortunately, I had stopped taking the anti-depressants cold turkey for about a month and a half due to negligence on my part. During the month and a half, I only experienced heightened anxiety or palpitations. When I realized on Thursday that I had not been taking the anti-depressants, I started taking them again. On Friday, I took my second dose of 10 mg because I have been weaning off the 20 mg for about six months now. Then, I had this scary thought of killing myself. Now mind you, I love my life and I do not ever want to kill myself. With that said, I never experienced this disturbing thought before during my five years of taking Lexapro. I called my psychiatrist who told me that it is withdrawal and that my brain is deprived of the medicines. Now, I tend to disagree. My question is, do you think it is the Lexapro that is causing these disturbing thoughts? Meaning that, since I have re-administered the Lexapro 10 mg, can it cause new symptoms that I have never experienced before or is it like she says withdrawal? Mind you, during the withdrawals, I never had this suicidal thought before as well as not having it while on Lexapro for five years. And neither my psychologist nor my psychiatrist has ever diagnosed me with depression.

Answered by Dr. Aditya Gupta

Hello,

Welcome to icliniq.com.

It is unlikely for Lexapro (Escitalopram) to cause this symptom, especially when you have been taking it for the last five years. Though there are a few reports of emergent suicidal thoughts as a part of SSRI (selective serotonin reuptake inhibitor) discontinuation syndrome, it is rare. In my opinion, it is unlikely to be due to discontinuation syndrome because: Severe symptoms like suicidal ideation are rare in discontinuation syndrome. Discontinuation syndrome usually lasts for one or two weeks. Well, if it is due to discontinuation, then it will go away within a week of restarting Lexapro. But if it is not, then kindly consult your treating psychiatrist in person. Hope this solves your query. Feel free to ask if you have any further queries. Thank you.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Aditya Gupta
Dr. Aditya Gupta

Psychiatry

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Psychiatry

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy